Where are you from (country)? USA
How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?) Google
What is your current age, height, weight? 43, 170 lbs, 5’ 10"
Do you excercise regularly? If so, what type of excercise? 5 days a week, 30 minutes cardio, 20 minutes weights
What type of diet do you eat (vegetarian, meat eater, raw, fast-food/organic healthy)? All of the above. try to stick to organic meat and high veggie diet
Why did you take Finasteride (hair loss, BPH, other)? For thinning of my hair
For how long did you take Finasteride (weeks/months/years)? Aprox. 2 years
How old were you, and WHEN (date) did you start Finasteride? Around 10/2010
How old were you when you quit, and WHEN (date) did you quit? 6/2012
How did you quit (cold turkey or taper off)? cold turkey
What type of Finasteride did you use – Propecia, Proscar, Fincar or other generic? Propecia
What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)? 1mg/day
How long into your use of Finasteride did you notice the onset of side effects? maybe started in 3/12. diagnosed with prostatitis (no lab work). ED/libido issues were in full force 7/12
What side effects did you experience while on the drug that have yet to resolve since discontinuation? low libido, erectile dysfunction, low body temp 98.6 went down to 97.5, curvature and rotation of penis to the left, penis stays longer when flaccid and is much thinner, blue veins on either side are very pronounced, was diagnosed with pseudotumor cerebri in october of 2012. opening pressure of 36. repeat lp on diamox was 21. with PTC, i have eye pain/stiffness, constant headaches, tinnitus, severe ear pressure/pain at times, nausea, terrible visual issues (acuity is fine, but have a lot of floaters, “soupy” vision, BEP, grainy, dim vision, after-images, episodes of blurriness)
Put an X beside all that apply:
[X ] Loss of Libido / Sex Drive
[X ] Loss of Morning Erections
[ X] Loss of Spontaneous Erections
[ X] Loss of Nocturnal Erections
[ X] Watery Ejaculate
[ X] Reduced Ejaculate
Inability to Ejaculate / Orgasm
Reduced Sperm Count / Motility
[X ] Emotional Blunting / Emotionally Flat
[X ] Difficulty Focusing / Concentrating
Memory Loss / Forgetfullness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
[X ] Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
[X ] Severe Depression / Melancholy
[X ] Suicidal Thoughts
[X ] Penile Tissue Changes (narrowing, shrinkage, wrinkled)
[X ] Penis curvature / rotation on axis
[X ] Testicular Pain
Testicular Shrinkage / Loss of Fullness
[X ] Genital numbness / sensitivity decrease
Gynecomastia (male breasts)
Dry / Dark Circles under eyes
[X ] Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
[X ] Vision - Acuity Decrease / Blurriness
Increased hair loss
[ X] Lowered body temperature
Other (please explain)
What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug? I have not attempted a protocol yet because my biggest issue has been the pseudotumor, which is destroying me. I have been to several urologists and endos and been offered TRT and clomid, but ultimately, Iw as afraid the hormone shifts might exacerbate the PTC.
If you have pre or post-Finasteride bloodtests, what hormonal changes have you encountered since discontinuing the drug (pls post your test results in the “Blood Tests” section and link to them in your post)?
Latest blood test was: note: this test was done in the afternoon
T 222 L (350-1100)
Free T 4.1 L (6.8-22.2)
prolactin 2.8 (2.1-17.7)
Past tests taken in the morning have shown my T levels to be right at the 300-350 range, close enough that some docs wouldnt even consider me for replacement.
one test in 06/13:
3A-diol-G 442 ng/dl
DHEA 71.7 L (80-560)
cortisol 16.3 (4.3-22.4)
estradiol 21.9 pg/ml
progesterone 0.8 H (0-0.6)
SHBG 17.7 (13-71)
T 295 (241-827)
ACTH 62.7 (7-63.3)
aldosterone 25.5 (0-30)
androstendione 95 (44-186)
DHT 35 (30-85)
homocysteine 12 (0-15)
methylmalonic acid 233 (73-376)
another test in 11/12:
LH 2.1 mlu/ml
free T3 3.21 pg/ml
anti-TPO 48.4 U/ml
FSH 6.6 mlu/ml
prolactin 5.3 ng/ml
free T4 1.12 ng/dl
cortisol 21.18 ug/dl
T 256 ng/dl
free T 36.1 pg/ml
Anything not listed in the above questions you’d like to share about your experience with Finasteride?
Tell us your story, in your own words, about your Finasteride usage and side effects experienced while on/off the drug.
From the day I started until early 2012, I had a very healthy libido and absolutely no ED.
Initially, I was not sure that the symptoms were due to Propecia. I was diagnosed with prostatitis early in 2012. I was put on Levaquin for 14 days. The symptoms came back and I was on Levaquin for 14 more days in June. At the end of the 14 day period is when I noticed the complete ED/loss of libido and the physical changes. At the time of intial symptoms, I was on Levaquin, Lipitor, Micardis, and Propecia. When I realized I had absolutely no sex drive, I panicked. That is when I first discovered this website. I kept a careful journal of all symptoms as they happened, so I can answer questions if you have them Details would take too much space.
About ten days later, I started experiencing visual effects, like migraine auras, but without headache, in my right eye only. I also started getting right-sided tinnitus. My doctor was worried about a tumor. MRI was negative. I was referred to an opthalmologist and neuro. Eyes were 20/20, but there was a steady progression of eye symptoms (see above). Neuro tested me for everything, but the only abnormal result was a slightly low T3. I got a second opinion from an endo, who said my Thyroid was fine and did an ultrasound on it. I had two thunderclap headaches one week, which prompted a spinal tap that confirmed pseudotumor cerebri on 10/25/2012. My opening pressure was listed as 32-36 cmH2O. Iw as started on diamox 500mg 2x/day. LP was repeated in January 2013 and showed an OP of 21. I have had multiple MRVs, MRIs, CTs, blood work, etc.If you have a question about testing, just ask. I do not have much pre-Propecia testing, other than the standard cholesterol-type stuff. No Testosterone baseline.
The first few months after my diagnosis were a decent into Hell. I was practically bed ridden with the PTC. I started having headaches, ear pressure/pain, pressure behind my eyes which would cause them to be stiff. Eye movements would cause headaches and nausea. I was constantly fatigued. I slept 18 hours a day if I could. I missed a ton of work and would crash by noon anyway. Some of this was the Diamox, to be sure. But most of the symptoms continue to this day, especially the headaches, eye pain, and ear pressure. But the symptoms are better, and I do go to work daily.
I took Diamox until June of this year, but could no longer stand the side effects. I am currently only taking Micardis, which helps with my headaches, and a Vitamin D supplement. Although I have discussed my sex drive/ed issues with several specialists, I have not yet undertaken a protocol, as I am not sure how to handle hormone issues with the PTC. The pain and disability caused by the PTC are my main concern right now. I am scheduled to go to Johns Hopkins at the end of this month and will discuss this with them then. They are aware of the possible drug interactions. I have done a lot of research and found that the statin, propecia, and levaquin could all be significant players in this. Therefore, I honestly do not know what to attribute to the Propecia, although it seems very odd that a great number of my symptoms match what I have read on this forum. Unfortunately, I also have a number of symptoms that could have been caused by the Levaquin. Specifically, the eye issues are mentioned in relation to both drugs. Really, one of the biggest problems I have is that there are soooo many symptoms that I am labelled a hypochondriac and dismissed by doctors, even though I have documented PTC. I am convinced all of this stuff is interrelated.
I will say that things have improved slightly the last couple of months. I am now getting morning and nocturnal erections. I have been able to get erections with stimulation, but they don’t last. It seems I have a certain pool of hormones. If I use it up with masturbation, I lose the morning wood and nighttime wood. At some point during masturbation, the erection will go away as well. Infact, my penis will “droop” and fold on itself in a perfect 90 degree bend, right in the middle. However, I can still get hard (80% of what I used to) and ejaculate, although the volume and force are very low; and I have a lot of seepage after. Mostly, I now avoid masturbation because I do not have much drive anyway. I have to force myself to activate.
No doubt, the low libido is partially due to constant pain and discomfort, but the physical issues are difficult to explain, as are the shifts in hormones. I welcome any questions and comments you may have. I have left a lot out as there is so much in my history this past year.